Texas, 2019Tornadoes and Hail in Texas, May 3, 2019
May 3, 2019 · NWS MAF · 8 events in 6 counties and zones
An upper level trough was moving from over the Rocky Mountains to southeast New Mexico and West Texas which provided lift. A dryline was present across the area with good moisture to the east of this feature.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was moving from over the Rocky Mountains to southeast New Mexico and West Texas which provided lift. A dryline was present across the area with good moisture to the east of this feature. Strong instability and wind shear were also present. A cold front was also beginning to move into the area during the evening hours. These conditions resulted in thunderstorms developing with large hail, strong winds, and a couple of tornadoes across West Texas and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 11:45 AM CST, 14 minutes earlier.
Area forecast discussion, May 3, 11:45 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1245 PM CDT Fri May 3 2019
.UPDATE...
Hi-Res short term models are showing enough instability and shear
to support severe convection across the lower Trans Pecos and
Permian Basin this afternoon. SPC has upgraded a large portion of
our area to a slight risk and we have updated the forecast to
mention the chance for severe weather this afternoon. The biggest
change from yesterday is the chance the dryline could be active
bringing the severe threat farther north into southeastern New
Mexico. Large hail will be the main threat with a smaller strong
wind threat. There will also be an isolated tornado threat near
any weak boundaries (not including the dryline due to its poor
orientation with respect to storm motion).
&&
.DISCUSSION...
See 18Z aviation discussion below.
&&
.AVIATION...
MVFR CIGs have lifted everywhere except MAF, which will become VFR
within the next couple of hours. Scattered storms are expected to
develop from HOB to FST and move east impacting those TAF sites
from 20-02Z.
Hennig
&&
.PREV DISCUSSION... /issued 415 AM CDT Fri May 3 2019/
DISCUSSION...
Last night's storms have moved off to the SE, but provided up to 3"
of rainfall in portions of the lwr Trans Pecos before doing so.
Return flow has backed the dryline all the way up against the mtns
and even beyond, w/a Td of 57 at Dell City at 08Z.
In the bigger picture, WV imagery shows an upper trough moving thru
the Rockies, which is forecast to move thru West Texas and Southeast
New Mexico later today. W/the dryline backed up as far as it is,
both the NAM and the GFS suggest convection could redevelop early,
mainly south of I-20. To the north, a cold front is forecast to try
to backdoor into the NE zones. Steep mid-lvl lapse rates of 8.5C/km
are already in place area-wide, so the main concern continues to be
hail. W/regard to damaging winds, these have not materialized over
the past few days/convective events. Typically, the GFS has dried
out the PBL too quickly each afternoon, whereas NAM soundings have
done a bit better job of retaining moisture. Considering the current
position of the dryline, the NAM seems more reasonable. Even so, NAM
soundings generate dcapes in excess of 1000J/kg as the trough passes
thru later today, so a wind threat cannot be ruled out either.
Soundings also maintain high enough SRH that a tornado threat still
exists, especially w/cells interacting w/residual boundaries
knocking about. We'll keep the mention of severe restricted to the
HWO.
Sat/Sun, a dirty ridge builds in behind the trough, w/moisture
remaining in place as the dryline remains backed up against the
mtns. Convection looks to develop along the dryline each day, where
best chances look to reside. Forecast soundings looks similar to
today's, and we'll continue mentioning a svr threat in the HWO.
Next week, SW flow aloft develops as a trough makes landfall on the
west coast and ejects thru the region Wed, followed by a deeper,
secondary trough Thu. Convective chances remain confined to, and
east of, the dryline each day. Thursday, chances increase NE as a
cold front tries to backdoor into the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 77 56 77 59 / 60 30 10 10
Carlsbad 85 57 82 58 / 10 10 20 10
Dryden 83 63 83 64 / 60 20 10 10
Fort Stockton 84 59 83 62 / 60 20 10 10
Guadalupe Pass 82 55 79 58 / 10 10 10 0
Hobbs 82 53 78 57 / 50 20 10 10
Marfa 82 50 83 52 / 20 0 20 10
Midland Intl Airport 82 57 81 60 / 60 30 10 10
Odessa 82 56 81 60 / 60 20 10 10
Wink 86 59 84 60 / 40 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/10
Hazardous weather outlook, May 3, 2:07 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
307 AM CDT Fri May 3 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
307 AM CDT Fri May 3 2019 /207 AM MDT Fri May 3 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible today into tonight for portions of
the area. Large hail, damaging winds, and an isolated tornado are
possible with these storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Severe thunderstorms are possible Saturday and Sunday across parts of
the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Event by event
5 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Brewster
- When
- May 3, 11:59 AM CST to 12:00 PM CST
- Where
- Brewster County, 13.35 mi N of Haymond to 13.36 mi N of Haymond
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 30.323, -103.024
A thunderstorm produced a landspout tornado about 15 miles northeast of Marathon. The tornado was viewed from Highway 385 from a distance of 20 miles northeast of Marathon. Review of images and radar data suggest that the landspout was located approximately 15 miles northeast of Marathon. The tornado remained over open fields east of Highway 385, and no damage was observed.
Hail, Ward
- When
- May 3, 3:40 PM CST to 3:45 PM CST
- Where
- Ward County, Pyote
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.530, -103.130
A thunderstorm moved across Ward County and produced tennis ball sized hail in Pyote. The hail resulted in broken wind shields. The cost of damage is a very rough estimate.
Hail, Winkler
- When
- May 3, 3:45 PM CST to 3:50 PM CST
- Where
- Winkler County, 21 mi NE of Kermit
- Measured
- 2.5 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.065, -102.827
A thunderstorm moved across Winkler County and produced tennis ball sized hail 21 miles northeast of Kermit. The hail resulted in broken skylights. The cost of damage is a very rough estimate.
Hail, Reeves
- When
- May 3, 4:45 PM CST to 4:50 PM CST
- Where
- Reeves County, 42 mi E of Toyah
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.320, -103.068
Thunderstorm Wind, Pecos
- When
- May 3, 4:47 PM CST
- Where
- Pecos County, 7.13 mi NW of Coyanosa
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.256, -103.068
A thunderstorm moved across Pecos County and produced a 61 mph wind gust one mile north of Coyanosa.
Hail, Pecos
- When
- May 3, 4:49 PM CST to 4:54 PM CST
- Where
- Pecos County, 7.01 mi NW of Coyanosa
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.253, -103.067
Hail, Pecos
- When
- May 3, 4:49 PM CST to 4:54 PM CST
- Where
- Pecos County, 6.03 mi NW of Coyanosa
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.238, -103.064
A thunderstorm produced baseball sized hail in Coyanosa. The hail resulted in broken windshields. The cost of damage is a very rough estimate.
Tornado, Glasscock
- When
- May 3, 5:34 PM CST to 5:35 PM CST
- Where
- Glasscock County, 7 mi N of St Lawrence to 6.81 mi S of Garden City
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 50 yd
- Reported by
- Social Media
- Coordinates
- 31.771, -101.500
A thunderstorm produced a landspout tornado seven miles north of St. Lawrence. The landspout remained over open field and no damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 3 to 4, 20192 deaths · $4.2 million · EF2 · 33 events
- Flash Flood and Flooding in Missouri, May 3 to 16, 20192 deaths · $3.0 million · 3 events
- Hail and Damaging Winds in West Virginia, May 3, 2019$563,000 · 1.75 in hail · 15 events
- Damaging Winds in Texas, May 3, 2019$165,000 · 61 kt wind · 7 events
- Tornado and Lightning Strike in Florida, May 3, 2019$100,000 · EF0 · 3 events
- Tornadoes and Hail in Texas, May 3, 2019$35,000 · EF0 · 9 events
- Hail and Damaging Winds in Pennsylvania, May 3, 2019$26,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, May 3, 20191.75 in hail · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201914 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 3, 201950 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, May 3 to 4, 20191 in hail · 5 events
- Flash Flooding and Hail in Missouri, May 3, 20191 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814261, 814238, 814242, 814244, 814254, 814256, 814265, 814262.